You are not currently logged in.
Access your personal account or get JSTOR access through your library or other institution:
On the Efficacy of Bayesian Inference for Nonidentifiable Models
Andrew A. Neath and Francisco J. Samaniego
The American Statistician
Vol. 51, No. 3 (Aug., 1997), pp. 225-232
Stable URL: http://www.jstor.org/stable/2684892
Page Count: 8
Preview not available
Although classical statistical methods are inapplicable in point estimation problems involving nonidentifiable parameters, a Bayesian analysis using proper priors can produce a closed form, interpretable point estimate in such problems. The question of whether, and when, the Bayesian approach produces worthwhile answers is investigated. In contrast to the preposterior analysis of this question offered by Kadane, we examine the question conditionally, given the information provided by the experiment. An important initial insight on the matter is that posterior estimates of a nonidentifiable parameter can actually be inferior to the prior (no-data) estimate of that parameter, even as the sample size grows to infinity. In general, our goal is to characterize, within the space of prior distributions, classes of priors that lead to posterior estimates that are superior, in some reasonable sense, to one's prior estimate. This goal is shown to be feasible through a detailed examination of a particular two-parameter Binomial model. Our results support the proposition that a Bayesian analysis tends to be efficacious in the estimation problem studied, and suggest that Bayesian updating can produce useful answers in the presence of nonidentifiability.
The American Statistician © 1997 American Statistical Association